Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Quad Cities, IA

August 9, 2000Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2000, 2:48 AM CDT for Washington County, Iowa. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 2:48 AM CDT (07:48 UTC)
Expired
Aug 9, 2000, 3:45 AM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:58 AM CDTThunderstorm WindWashington, IATree downed on power line.
Aug 9, 3:15 AM CDTThunderstorm Wind 60 MWashington, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090750
SVRMLI
IAC183-090845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST IOWA

* UNTIL 345 AM CDT

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER WELLMAN...OR 14 MILES NORTHWEST OF 
  WASHINGTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   RICHMOND BY 255 AM CDT.
   WASHINGTON BY 310 AM CDT.
   WASHINGTON AIRPORT BY 315 AM CDT.
   AINSWORTH BY 325 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4150 9193 4117 9193 4118 9149 4149 9153

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:40 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 9, 2:40 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT WED AUG 9 2000

WILL KEEP THIS SHORT GIVEN ONGOING SEVERE WEATHER IN CWA. 00Z UPPER AIR
ANALYSIS INDICATED STRONG NW FLOW OVER UPPER MIDWEST. CURRENT WV
IMAGERY SHOWS RF EXIT REGION OF UPPER TROP JET ACROSS ERN IA. SURFACE
ANALYSIS AT 06Z INDICATED LOW PRESSURE LOCATED OVER NE KS...WITH A
STATIONARY FRONT ARCING NE INTO SE IA TO JUST NORTH OF LAMONI...THEN
EAST ACROSS SRN IA INTO FAR NE MO. WEAK COLD FRONT STRETCHES NE
ACROSS CENTRAL IA INTO NE IA THEN ALONG NRN MS RIVER VALLEY STRONG LLVL
THETA-E CONVERGENCE WITH THE AID OF 40KT LLJ ACROSS NRN MO...HAS COUPLED
WITH UPPER LEVEL DYNAMICS TO IGNITE T-STORMS ACROSS CENTRAL AND ERN IA.
SURFACE HIGH PRESSURE WAS BUILDING SOUTHWARD FROM ERN DAKOTAS...WITH
UPPER 50S/LOWER 60S DEWPTS IN THE CENTER OF THE RIDGE.

FCST FOCUS IS ON AREAL COVERAGE AND TIMING OF END OF PRECIP THIS MORNING
ACROSS CWA...ANY REDEVELOPMENT ACROSS SRN CWA THIS AFTERNOON. TEMPS WILL
BE SOMEWHAT OF AN ISSUE TODAY GIVEN AMT OF RESIDUAL CLOUD COVER AND
RAINFALL COVERAGE THIS MORNING.

00Z MODELS INITIALIZED MODERATELY WELL. NGM AND RUC HAD BEST HANDLE ON
GENERATION OF PRECIP ACROSS ERN IA THIS MORNING ALTHOUGH NGM GENERATED
QPF TOO FAR SOUTH...CLOSER TO THE STATIONARY BOUNDARY. WILL FOLLOW
NGM/RUC FOR THIS MORNING FOR GENERAL CONVECTIVE TRENDS.

LATEST 88-D IMAGERY INDICATES CONVECTIVE CELLS TRAINING ALONG I-80
CORRIDOR...WITH A GENERAL ESE PROGRESSION OF THE LINE. NRN CWA LOOKS TO
BE IN THE CLEAR...AND WILL ONLY WORD FOR PARTLY CLOUDY WORDING THIS
MORNING FOR ANVIL CIRRUS. WILL WORD CENTRAL AND SRN CWA CATEGORICAL T-
STORMS WITH ENDING WORDING BY MID MORNING IN CENTRAL CWA AND LATE
MORNING IN SRN CWA...AND CONTINUE WITH SOME MAY BE SEVERE EARLY THIS
MORNING. BELIEVE THAT CONVECTION WILL MOVE OUT OF CWA SLOWER THAN
MODELS INDICATE...GIVEN GOOD WSW LLJ AIDING IN BACK BUILDING OF
CONVECTION. MODELS INDICATE THAT FRONT WILL PROGRESS INTO FAR SRN CWA BY
THIS AFTERNOON. WILL KEEP A SLIGHT CHANCE IN FAR SE ZONES...TO COVER
FOR ANY AFTERNOON DEVELOPMENT OR THE POSSIBILITY OF LINGERING MORNING
CONVECTION. OTHERWISE...WILL SIDE WITH COOLER FAN FOR HIGHS ACROSS THE
SOUTH GIVEN CLOUD COVER THIS MORNING.

FOR THE REST OF THE FORECAST....WILL KEEP GOING CLEAR AND DRY...WITH
SLIGHTLY COOLER TEMPS AS SURFACE HIGH BUILDS IN LATE THIS WEEKEND...
WITH GOOD WARMING TREND OVER THE WEEKEND.

.DVN...
IA...SEVERE THUNDERSTORM WATCH NUMBER 662 TIL 6 AM FOR AREAS SOUTH OF
LINE FROM CEDAR RAPIDS TO CLINTON
IL...SEVERE THUNDERSTORM WATCH NUMBER 662 TIL 6 AM FOR COUNTIES SOUTH
OF U.S 30.
MO...NONE.

CROSBIE

In the hours before

Local storm report, Aug 9, 1:41 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..J..

0131 AM    VICTOR                    IA   1 INCH HAIL
08/09/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 9, 2:45 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    MILLERSBURG               IA   HEAVY RAIN
08/09/00   IOWA                           3.5 INCHES OF RAIN
                                          SINCE MIDNIGHT.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 9, 2:48 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    IOWA CITY                 IA   HEAVY RAIN
08/09/00   JOHNSON                        2.73 INCHES OF RAIN
                                          SINCE MIDNIGHT.
                                          REPORTED BY KWWL WXNET.
                                          REPORTED BY MEDIA.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:14 AM CDTSevere Thunderstorm WarningDVNIowa46 min
Aug 9, 1:55 AM CDTSevere Thunderstorm WarningDVNIowa50 min
Aug 9, 2:55 AM CDTSevere Thunderstorm WarningDVNKeokuk65 min
Aug 9, 3:25 AM CDTSevere Thunderstorm WarningDVNHenry, Louisa65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.